Paracil

Paracil

paracetamol

Manufacturer:

SM Pharmaceuticals

Distributor:

SM Pharmaceuticals
Full Prescribing Info
Contents
Paracetamol.
Description
500 mg tab: Each tablet contains 500 mg Paracetamol.
650 mg tab: Each tablet contains: 650 mg Paracetamol.
120 mg/5 ml oral susp: Each 5 ml contains 120 mg Paracetamol.
250 mg/5 ml oral susp: Each 5 ml contains 250 mg Paracetamol.
Action
Pharmacology: Pharmacodynamics: Mode or Mechanisms of Action: Analgesic: Inhibits prostaglandin synthesis in the central nervous system (CNS) and through a peripheral action blocking pain impulse generation.
The peripheral action is due to inhibition of prostaglandins or to inhibution of the or actions of other substances, which sensitize pain receptors to mechanical or chemical stimulation.
650 mg tab: The mechanism of action has not been fully determined.
Antipyretic: Produced antipyresis by acting centrally on the hypothalamic heat-regulating centre to produce peripheral vasodilation resulting in increased blood flow through the skin, sweating and heat loss.
The central action involves inhibition of prostaglandin synthesis in the hypothalamus.
Pharmacokinetics: Absorption: Rapid and almost complete following oral administration; may be decreased if taken following a high-carbohydrate meal.
500 mg tab: The rate and extent of absorption from the suppository dosage form may vary depending on the composition of the base.
Distribution: 650 mg tab: In breast milk: Peak concentrations of 10 to 15 mcg per mL (66.2 to 99.3 micromoles/L) have been measured in breast milk 1 to 2 hours following maternal ingestion of a single 650-mg dose. The half-life in breast milk is 1.35 to 3.5 hours.
Protein binding: 650 mg tab: Not significant with doses producing plasma concentrations below 60 mcg per ml (397.2 micromoles/L); may reach moderate levels with high or toxic doses.
500 mg tab & oral susp: Not significant with doses producing plasma concentrations below 60 mcg per ml; may reach moderate levels with high or toxic doses.
Metabolism: Approximately 90 to 95% of a dose is metabolised in the liver, primarily by conjugation with glucuronic acid, sulphuric acid, and cysteine. An intermediate metabolite, which may accumulate in overdosage after the primary metabolite pathways become saturated, is hepatotoxic and possibly nephrotoxic.
Half-life: 1 to 4 hours; does not change with renal failure but may be prolonged in acute overdosage, in some forms of hepatic disease, in the elderly and in the neonate, and may be some what shortened in children.
Time to peak concentration: 0.5 to 2 hours.
Peak plasma concentration: 650 mg tab: 5 to 20 mcg per ml (33.1 to 132.4 micromoles/L), with doses up to 650 mg.
500 mg tab & oral susp: 5 to 20 mcg per ml (with doses up to 6.50 mg).
Time to peak effect: 650 mg tab & oral susp: 1 to 3 hours.
Duration of action: 3 to 4 hours.
Excretion: Renal; primarily as conjugates.
500 mg & 650 mg tab: 3% of a dose may be excreted unchanged.
Oral susp: 2% of a dose may be excreted unchanged.
In dialysis: Haemodialysis: 650 mg tab: 120 ml per minute (for unmetabolized drug): metabolites are also cleared rapidly.
Haemoperfusion: 200 ml per minute.
Peritoneal dialysis: <10 ml per minute.
Indications/Uses
650 mg tab: It is indicated to relieve mild to moderate pain and reduce fever.
500 mg tab & oral susp: Relief of fever and discomfort associated with the common cold and flu.
Relief of teething pain, toothache and earache.
Dosage/Direction for Use
For Paracil Tablet 500 mg: Adults: Oral: 0.5 to 1 g every 4-6 hours up to a maximum of 4 g daily.
Children: 6-12 years: up to 500 mg.
(To be given 3-4 times daily as required).
For Paracil Tablet 650 mg: Usual adult and adolescent (over 12 years of age) dose: Analgesic and antipyretic: 650 mg (1 tablet) every 4 to 6 hours as needed, while symptoms persist.
Usual adult prescribing limits: For short-term therapy (up to ten days) up to 4 gram (6 tablets) daily.
For long-term therapy up to 2.6 gm (4 tablets) daily.
For Paracil Suspension 120 mg: Adult: 480 to 960 mg (4 teaspoon to 8 teaspoon) every 4 to 6 hours.
(Maximum dose 4 grams daily).
Children: (3 months - 1 year) 60 to 120 mg.
(1/2 teaspoon to 1 teaspoon).
(1 - 5 years) 120 to 240 mg (1 teaspoon to 2 teaspoon).
(6 - 12 years) 240 to 480 mg (2 teaspoon to 4 teaspoon).
(Maximum dose 2 grams daily) To be given 3 to 4 times daily.
For Paracil Suspension 250 mg: Children: 250 to 500 mg (6 - 12 years) (1 teaspoon to 2 teaspoon).
3-4 times daily (Maximum dose 2 grams daily).
Adult: 500 to 1000 mg (2 teaspoon to 4 teaspoon).
To be given 3 to 4 times daily.
Overdosage
Symptoms and treatment for overdosage and antidote(s): 650 mg tab: Symptoms of paracetamol overdosage sometimes occur 6 to 14 hours after ingestion and persist for 24 hours. Diarrhoea, pallor, nausea, vomiting, anorexia (loss of appetite), abdominal pain and unusual increased sweating.
Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, coma and death. Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Cardiac arrhythmias have been reported.
Prompt treatment is essential in the management of paracetamol overdosage. Any patient who has ingested about 7.5 g more of paracetamol in the preceding 4 hours should undergo gastric lavage. The plasma or serum-paracetamol concentration should be determined as soon as possible, but no sooner than 4 hours after ingestion. Generally treatment is required if the paracetamol concentration is higher than a line (the 200 line) drawn on semi -log/linear paper joining the points 200 mg per litre (1.32 mmol per litre) at 4 hours and 30 mg per litre (0.20 mmol per litre) at 15 hours. Acetylcysteine is given either intravenously or by mouth and tends to be preferred to methionine, which is given by mouth.
500 mg tab & oral susp: Empty stomach via induction of an emesis or gastric lavage. Activated charcoal may interfere with absorption of orally administered acetylcysteine (antidote used to protect against acetaminophen induced hepatotoxicity) and decrease its efficacy. Although activated charcoal is recommended if ingestion of other substances in addition to acetaminophen is confirmed or suspected, its removal by gastric lavage may be advisable before the antidote is given.
Contraindications
650 mg tab: Known hypersensitivity to paracetamol.
Warnings
500 mg tab & oral susp: This preparation contains PARACETAMOL. Do not take any other Paracetamol containing medicines at the same time.
Special Precautions
Paracetamol should be given with care to patients with impaired kidney or liver function. Paracetamol should also be given with care to patients taking other drugs that affect the liver.
Allergy alert: Paracetamol may cause severe skin reactions. Symptoms may include skin reddening, blisters or rash. These could be sign of a serious condition. If these reactions occur, stop use and seek medical assistance right away.
500 mg tab & oral susp: Cross-sensitivity: Patients sensitive to aspirin may not be sensitive to acetaminophen: however, mild bronchospastic reactions with acetaminophen have been reported in some aspirin-sensitive asthmatics (less than 5% of those tested).
Use In Pregnancy & Lactation
Fertility: Chronic toxicity studies in animals have shown that high doses of acetaminophen cause testicular atrophy and inhibition of spermatogenesis; the relevance of this finding to use in humans is not known.
Pregnancy:
Problems in humans have not been documented: however, controlled studies have not been done. Risk-benefit must be considered because acetaminophen crosses the placenta.
Breast-feeding: 650 mg tab: Problems in humans have not been documented. Although peak concentrations of 10 to 15 mcg per mL (66.2 to 99.3 micromoles/L) have been measured in breast milk 1 to 2 hours following maternal ingestion of a single 650 mg dose, neither paracetamol nor its metabolites were detected in the urine of the nursing infants. The half-life in breast milk is 1.35 to 3.5 hours.
500 mg tab & oral susp: Problems in human have not been documented; however, risk-benefit must be considered. Although peak concentrations of 10 to 15 mcg maternal ingestion of a single dose 650 mg dose, neither acetaminophen nor its metabolites were detected in the urine of the nursing infants. The half-life in breast milk is 1.35 to 3.5 hours.
Adverse Reactions
Cutaneous hypersensitivity reaction including skin rashes, angioedema, Stevens Johnson Syndrome/Toxic Epidermal Necrolysis have been reported.
650 mg tab: Side effects of paracetamol are usually mild, through haematological reactions including thrombocytopenia, leucopenia, pancytopenia, neutropenia, and agranulocytosis have been reported. Pancreatitis, skin rashes and other allergic reactions occur occasionally.
Incidence rare: Cloudy urine (sterile pyuria); sudden decrease in amount of urine (renal failure); unusual tiredness or weakness (anaemia), yellowing of eyes or skin (hepatitis).
500 mg tab & oral susp: Incidence rare: Bloody or cloudy urine or difficult or painful urination or sudden decrease in amount of urine, skin rash, hives, or itching (allergic reaction), Unexplained sore throat and fever or unusual bleeding or bruising (blood dyscrasias), unusual tiredness or weakness (anaemia), yellowing of eyes or skin (hepatitis).
Sign of overdose may appear shortly after ingestion and persist for 24 hours. Diarrhoea, Loss of appetite, nausea or vomiting, stomach cramps or pain, unusual increase in sweating.
Drug Interactions
Alcohol or hepatic enzyme-inducers or hepatoxic medications, other: Risk of hepatoxicity with single toxic doses or prolonged use high doses acetaminophen may be increased in chronic alcoholics or in patients regularly taking other hepatotoxic medications or hepatic enzyme-inducing agents.
Chronic use of barbiturates (except butalbital) or primadone has been reported to decrease the therapeutic effects of acetaminophen, probably because in increased metabolism resulting from induction of hepatic microsomal enzyme activity; the possibility should be considered that similar effects may occur with other hepatic enzyme inducing medications.
Anticoagulants, coumarin or indandione-derivative: Concurrent chronic, high dose administration of acetaminophen may increase the anticoagulant factors; anticoagulant dosage adjustment based on increased monitoring of prothrombin time may be necessary when chronic, high dose acetaminophen therapy is initiated or discontinued; however, this does not apply to occasional use or to chronic use of doses below 2 grams per day of acetaminophen.
500 mg tab & oral susp: Combination containing any of the following medications, depending on the amount present may also interact with this medication.
Caution For Usage
650 mg tab: Avoid alcoholic beverages.
Storage
Store in a dry place, below 30°C.
Protect from light.
Shelf-Life: 650 mg tab & oral susp: 3 years. 500 mg tab: 4 years.
ATC Classification
N02BE01 - paracetamol ; Belongs to the class of anilide preparations. Used to relieve pain and fever.
Presentation/Packing
Tab 500 mg (a white, round shaped with flat face and break line on one side) x 100 x 10's. 650 mg (white to off white, oblong shaped, with SM embossed, break line on one side and plain on the other side) x 100 x 10's. Oral susp (a red, strawberry flavour, slightly viscous, uniform and free flowing, homogenous) 120 mg/5 mL x 60 mL, 100 mL. 250 mg/5 mL x 60 mL, 100 mL.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in